Paul C. Mendelowitz, MD; Robert S. Hoffman, MD; Scott Weber, MD
Mendelowitz PC, Hoffman RS, Weber S. Bismuth Absorption and Myoclonic Encephalopathy during Bismuth Subsalicylate Therapy. Ann Intern Med. 1990;112:140-141. doi: 10.7326/0003-4819-112-2-140
Download citation file:
Published: Ann Intern Med. 1990;112(2):140-141.
A 45-year-old man with the acquired immunodeficiency syndrome (AIDS) was hospitalized for dehydration and syncope after 7 days of watery diarrhea. Three weeks earlier he had been hospitalized with Pneumocystis carinii pneumonia and treated with a 14-day course of trimethoprim and sulfamethoxazole with excellent response. Shortly after completing his therapy he developed watery diarrhea consisting of 10 to 15 stools per day. Stool specimens were negative for enteric pathogens, ova and parasites, Isospora belli, Cryptosporidium, Mycobacterium avium-intracellulare, and Clostridia difficile toxin.
Therapy consisted of fluid and electrolyte replacement, intravenous alimentation, and zidovudine (200 mg orally every 4 hours). A rectal
Learn more about subscription options.
Register Now for a free account.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only